Ask the Vets Pets
A weekly column about pet health care Home
Pet Care Information Especially for Editors About Us Search
DOGS
CATS
OTHER PETS
IMPORTANT INFO
PET OF THE MONTH
LINKS
 
CONTACT US
D2008-47

Dear Daisy Dog

My dog, Lucky, ate some of my Prozac. I didn’t think it would be a problem, because my friend’s dog takes Prozac. Unfortunately, Lucky developed seizures and survived only because my veterinarian hospitalized him for a few days. Please warn your readers.

Daisy Responds

Lucky certainly was fortunate. Every year, the Animal Poison Control Center receives thousands of reports of accidental ingestion of antidepressants. Most involve dogs.

Antidepressants like Prozac, known generically as fluoxetine, work by increasing serotonin levels in the brain. Overdoses in dogs can cause agitation or lethargy, vomiting, loss of coordination, tremors, seizures, elevated heart rate and blood pressure -– and even death.

Other antidepressants that increase serotonin include Paxil (generic name paroxetine), Zoloft (sertraline), Lexapro (escitalopram) and Celexa (citalopram).

Most often, we dogs ingest these medications when we snatch pill bottles from counters or night stands -– sometimes after the family cat knocks them off -– so it’s best to keep pills in a drawer or medicine cabinet.

Take your medications in the bathroom with the door shut, so if you drop a pill, you can retrieve it before Lucky does.

If you put several kinds of pills into a container in your purse, write down the medications and the number of pills.

If Lucky gets into them, you’ll know exactly what he ingested, so the emergency veterinarian can start the appropriate treatment immediately.

back to index

  Contact Us